FDA warning about temporary tattoos
Officials say allergic reactions, rashes can occur
Temporary tattoos seem to be everywhere these days -- from the wet-and-press variety in your child's goodie bag at birthday parties to the henna ones popular with Spring Breakers.
While a temporary tattoo may seem pretty harmless compared to the real deal, the Food and Drug Administration is warning they aren't risk-free.
The agency says temporary tattoos can cause allergic reactions. Some of dyes used in henna-type tattoos can cause rashes and blisters which can lead to loss of skin pigmentation, increased sensitivity to sunlight and even permanent scarring.
Experts say reactions may occur immediately after a person gets a temporary tattoo or up to two or three weeks later.
It's not clear how many people suffer a reaction to a temporary tattoo each year, so the FDA is urging consumers to contact the agency if they do.
"If you had a reaction to a temporary tattoo or any cosmetic product, the FDA wants to know," said Katherine Hollinger, an epidemiologist with the FDA Office of Cosmetics and Colors.
To report a problem with temporary tattoos to the FDA, call 1-800-FDA-1088 or visit their website.
Copyright 2014 by ClickOnDetroit.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.